Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

July 18, 20204 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 18, 2020, 1:38 AM CDT for 4 counties in Minnesota. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2020, 1:38 AM CDT (06:38 UTC)
Expired
Jul 18, 2020, 2:30 AM CDT
In force
52 min
Issued by
NWS Twin Cities, MN

Counties McLeod County, MN, Meeker County, MN, Redwood County, MN, Renville County, MN

The radar

The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:28 AM CDTTSTM WND DMGGibbon, MNPOWER POLE DOWN ON CR-2 IN GIBBON. TIME ESTIMATED FROM RADAR.
Jul 18, 2:30 AM CDTTSTM WND GST 572 W Winthrop, MNMESONET STATION MN032 WINTHROP 2W.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1995 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

086 
WWUS83 KMPX 180638
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
138 AM CDT Sat Jul 18 2020

MNZ057-058-064>067-073>075-180730-
Brown-Yellow
Medicine-McLeod-Sibley-Kandiyohi-Renville-Meeker-Nicollet-Redwood-
138 AM CDT Sat Jul 18 2020

...A LINE OF STORMS WILL AFFECT SOUTHERN MEEKER...REDWOOD...WESTERN
SIBLEY...MCLEOD...SOUTHEASTERN YELLOW MEDICINE...WESTERN BROWN...
RENVILLE...SOUTHEASTERN KANDIYOHI AND NORTHWESTERN NICOLLET
COUNTIES...

At 138 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Echo to near Grove City.
Movement was southeast at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Litchfield around 145 AM CDT.
  Redwood Falls around 155 AM CDT.
  Morton around 200 AM CDT.
  Hutchinson around 205 AM CDT.
  Silver Lake and Franklin around 210 AM CDT.
  Morgan and Brownton around 215 AM CDT.
  Glencoe around 225 AM CDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4520 9461 4512 9426 4498 9425 4497 9401
      4476 9401 4411 9507 4420 9512 4420 9560
      4460 9561
TIME...MOT...LOC 0638Z 313DEG 35KT 4466 9528 4507 9463 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 18, 1:01 AM CDT, 37 minutes earlier.

Area forecast discussion, Jul 18, 1:01 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
101 AM CDT Sat Jul 18 2020

.UPDATE...
Issued at 1245 AM CDT Sat Jul 18 2020

Updated for 06z Aviation Discussion below.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 255 PM CDT Fri Jul 17 2020

Main concern is the potential for severe convection tonight,
particularly from late evening into the overnight hours north of
I-94, with some concern of excessive heat Saturday afternoon and
additional severe weather potential late Saturday afternoon into
Saturday night. Short term CAM guidance is in good agreement on a
forward propagating MCS impacting the region tonight, but there
remains disagreement on where it will track (and to a lesser
extent, the timing). The environment will definitely be supportive
of strong to severe convection, with heat and moisture surging
into the region, and current MLCAPE values AOA 3000 J/KG along and
south of I-94. Visible satellite does a nice job of highlighting
where the best instability is present in terms of the currently
observed cu field. Some convection has already fired in North
Dakota, and additional activity will develop to its south and
southwest as the shortwave trough in eastern Montana moves
eastward. In addition to the instability, wind fields will be
supportive of maintaining a forward propagating system as it
moves into Minnesota tonight, with 0-3 km bulk shear forecast AOA
35 kt across northern and central Minnesota. The main
question/issue is how far south activity will track. The HRRR has
been one of the more northern solutions, but has trended a bit
south with each run through the day. The NAMNest is a southern
outlier, with the various other CAMs generally falling in between.
Would initially expect things to track eastward with a bit of a
dive (and/or southward development) later this evening, with the
southern end of the strongest activity near I-94. Damaging wind
gusts will be the main concern across our area, with widespread
damaging winds a likelihood along the axis of where the primary
bowing portion of the MCS ultimately tracks.

We should see the bulk of any lingering cloud cover from tonight's
system exit the area Saturday morning, allowing for temperatures
to climb into the 90s while dewpoints remain in the 70s. This will
result in heat indices from 100-110 across much of the area, and
wet bulb globe temperatures maxing out in the mid 80s. Excessive
heat warnings and watches cover much of the area (generally near
and south of where the frontal boundary is expected to be by mid
afternoon). We will see convection develop along the boundary
during the mid to late afternoon hours then shift east through the
evening as the upper trough moves in and helps push the front east
into Wisconsin. Damaging wind gusts and large hail would appear to
be the primary concerns given what looks to be a lack of good low
level directional and speed shear in the forecast profiles.

.LONG TERM...(Sunday through Friday)
Issued at 255 PM CDT Fri Jul 17 2020

With significant weather in the short term, stuck pretty close to
the consensus NBM guidance for the remainder of the forecast
period. Low amplitude troughing looks to remain in place through
the first part of the week, with ridging developing over the
center of the CONUS once again during the latter half of the week.
The upper jet axis will loiter nearby and just north for much of
the week, with the baroclinic zone lifting northward through the
area during the Thursday/Friday time frame. Several weak
shortwaves will move through the region over the course of the
week, and after some initial subsidence and dry air Sunday into
Monday it looks like we'll have sufficient moisture and
instability for some PoPs through much of the remainder of the
week. Given some disagreement in the model guidance, this results
in chance PoPs across much of the area from Tuesday through
Friday, and at this point there isn't enough confidence to go dry
for many specific periods of time over that span.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1245 AM CDT Sat Jul 18 2020

Incoming storms tonight is the still the concern, and winds could
be strong to severe. Slowed down the progression of the storms
based from current radar and satellite trends and may have to
amend KRWF storms if current trends continue. Storms will exit
KEAU area after 12Z and should begin to scatter out with winds out
of the S/SSW. After that, a quiet day before more storms fire up
later Saturday afternoon ahead of and along the front.

KMSP...
Will bring in storms in around 07Z or just after. At this point
it looks like storms will sweep across MSP, with potential for
40-50 knots or more. Then another round of storms developing after
22z.

/OUTLOOK FOR KMSP/
Monday...VFR. W wind 5 kts.
Tuesday...MVFR possible. Chc TSRA. SE wind 5-10 kts.
Wednesday...VFR. SW win 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
     for Chippewa-Dunn-Eau Claire-Pepin-Pierce-St. Croix.

MN...Excessive Heat Warning from 11 AM this morning to 9 PM CDT this
     evening for Blue Earth-Brown-Carver-Dakota-Hennepin-Le
     Sueur-Martin-McLeod-Nicollet-Ramsey-Redwood-Renville-Rice-
     Scott-Sibley-Waseca-Watonwan.

     Heat Advisory from 11 AM this morning to 9 PM CDT this evening
     for Anoka-Chippewa-Chisago-Faribault-Freeborn-Goodhue-
     Isanti-Kandiyohi-Lac Qui Parle-Meeker-Sherburne-Steele-
     Washington-Wright-Yellow Medicine.

&&

SHORT TERM...
LONG TERM...
AVIATION...BPH
Hazardous weather outlook, Jul 17, 8:58 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
858 PM CDT Fri Jul 17 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
858 PM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Damaging winds are the concern tonight as a line of severe
thunderstorms in North Dakota and northwest Minnesota move
southeast, reaching southern Minnesota and western Wisconsin by
sunrise. Heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat and humidity will increase Saturday, after any morning cloud
cover departs. Afternoon heat indices of 95 to 105 degrees are
expected in most areas, with heat index values up to 110 degrees
possible across southern Minnesota.

Thunderstorms are expected to develop again late Saturday
afternoon into Saturday night. A risk for severe weather and
heavy rainfall will again be possible across the entire area.

There is a small chance for thunderstorms Monday, and a batter
chance for storms, including severe weather, on Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed overnight and
again late Saturday.

In the hours before

Local storm report, Jul 18, 1:05 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
105 AM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND GST     5 S MARIETTA            44.94N 96.42W
07/18/2020  M68 MPH          LAC QUI PARLE      MN   MESONET

            MNDOT RWIS ALONG HIGHWAY 212.

&&

TDK
Special weather statement, Jul 18, 1:19 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
119 AM CDT Sat Jul 18 2020

MNZ051>053-059>063-066-068-180715-
Anoka-Washington-Isanti-Hennepin-Sherburne-McLeod-Carver-Ramsey-
Wright-Chisago-
119 AM CDT Sat Jul 18 2020

...A LINE OF STORMS WILL AFFECT WRIGHT...HENNEPIN...CHISAGO...
ANOKA...ISANTI...NORTHEASTERN MCLEOD...SOUTHEASTERN SHERBURNE...
NORTHWESTERN CARVER...NORTHWESTERN WASHINGTON AND NORTHERN RAMSEY
COUNTIES...

At 118 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Cambridge to near Albertville to
near Buffalo to 6 miles south of Kimball. Movement was south at 35
mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Buffalo, St. Michael, Otsego and Albertville around 125 AM CDT.
  Rogers around 130 AM CDT.
  Maple Grove, Corcoran, Rockford, Montrose and Cokato around 135 AM
  CDT.
  East Bethel and Delano around 140 AM CDT.
  Medina, Watertown, Independence, Howard Lake and Stacy around 145
  AM CDT.
  Orono and Maple Plain around 150 AM CDT.
  Forest Lake, Mound, Minnetrista, Wayzata and Winsted around 155 AM
  CDT.
  Minnetonka, St. Louis Park, Hopkins and Victoria around 200 AM
  CDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4542 9264 4505 9306 4495 9332 4481 9413
      4502 9427 4530 9425 4532 9419 4530 9416
      4534 9410 4542 9380 4569 9315
TIME...MOT...LOC 0618Z 342DEG 31KT 4560 9316 4527 9367 4521 9389 4521
9430

BORGHOFF
Local storm report, Jul 18, 1:25 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
125 AM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND GST     HANLEY FALLS            44.69N 95.62W
07/18/2020  M55 MPH          YELLOW MEDICINE    MN   MESONET

            MNDOT RWIS ALONG HIGHWAY 23.

&&

TDK
Local storm report, Jul 18, 1:36 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
136 AM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     RUSH CITY               45.69N 92.97W
07/18/2020                   CHISAGO            MN   LAW ENFORCEMENT

            DEPUTY SAW SEVERAL TREES GO DOWN IN RUSH
            CITY ALONG HIGHWAY 61.

&&

TDK
Special weather statement, Jul 18, 1:36 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
136 AM CDT Sat Jul 18 2020

MNZ053-WIZ014-180715-
Chisago-Polk-
136 AM CDT Sat Jul 18 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHISAGO AND POLK
COUNTIES...

At 135 AM CDT, a strong thunderstorm was located 10 miles southwest
of Trade Lake, or 20 miles southeast of Pine City, moving east at 55
mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will be near...
  Centuria around 145 AM CDT.
  Frederic, Luck and Milltown around 150 AM CDT.
  Balsam Lake around 155 AM CDT.

Other locations impacted by this storm include Wolf Creek, Mckinley,
Lewis, Cushing, Wild River State Park, Straight Lake Wilderness State
Park, Range, Clam Falls and Joel.

LAT...LON 4533 9216 4553 9288 4564 9283 4565 9253
      4573 9252 4572 9216
TIME...MOT...LOC 0635Z 281DEG 47KT 4558 9274

BORGHOFF
Special weather statement, Jul 18, 1:38 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
138 AM CDT Sat Jul 18 2020

MNZ057-058-064>067-073>075-180730-
Brown-Yellow
Medicine-McLeod-Sibley-Kandiyohi-Renville-Meeker-Nicollet-Redwood-
138 AM CDT Sat Jul 18 2020

...A LINE OF STORMS WILL AFFECT SOUTHERN MEEKER...REDWOOD...WESTERN
SIBLEY...MCLEOD...SOUTHEASTERN YELLOW MEDICINE...WESTERN BROWN...
RENVILLE...SOUTHEASTERN KANDIYOHI AND NORTHWESTERN NICOLLET
COUNTIES...

At 138 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Echo to near Grove City.
Movement was southeast at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Litchfield around 145 AM CDT.
  Redwood Falls around 155 AM CDT.
  Morton around 200 AM CDT.
  Hutchinson around 205 AM CDT.
  Silver Lake and Franklin around 210 AM CDT.
  Morgan and Brownton around 215 AM CDT.
  Glencoe around 225 AM CDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4520 9461 4512 9426 4498 9425 4497 9401
      4476 9401 4411 9507 4420 9512 4420 9560
      4460 9561
TIME...MOT...LOC 0638Z 313DEG 35KT 4466 9528 4507 9463

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:08 PM CDTSpecial Weather StatementMPXDouglas67 min
Jul 17, 9:22 PM CDTSevere Thunderstorm WarningMPXTodd53 min
Jul 17, 10:13 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd62 min
Jul 17, 10:16 PM CDTTornado WarningMPXMorrison, Todd44 min
Jul 17, 10:20 PM CDTSevere Thunderstorm WarningMPXDouglas55 min
Jul 17, 10:54 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens66 min
Jul 17, 10:58 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison, Stearns, Todd77 min
Jul 17, 11:51 PM CDTTornado WarningMPXPope, Stearns, Swift28 min
Jul 17, 11:58 PM CDTSevere Thunderstorm WarningMPXBenton, Kandiyohi, Morrison, Stearns77 min
Jul 18, 12:13 AM CDTSpecial Weather StatementMPXKanabec, Mille Lacs62 min
Jul 18, 12:26 AM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Meeker, Mille Lacs, Sherburne, Stearns and 1 more49 min
Jul 18, 12:32 AM CDTSpecial Weather StatementMPXLac qui Parle, Swift43 min
Jul 18, 12:44 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Lac qui Parle, Renville, Swift, Yellow Medicine61 min
Jul 18, 1:03 AM CDTTornado WarningMPXChisago, Isanti, Kanabec27 min
Jul 18, 1:16 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns44 min
Jul 18, 1:19 AM CDTSpecial Weather StatementMPXAnoka, Chisago, Hennepin, Isanti, Wright56 min
Jul 18, 3:03 AM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Hennepin, Scott, Washington42 min
Jul 18, 3:43 AM CDTSpecial Weather StatementMPXGoodhue, Rice32 min
Jul 18, 4:06 AM CDTSpecial Weather StatementMPXWatonwan39 min
Jul 18, 5:09 AM CDTSpecial Weather StatementMPXFreeborn, Steele, Waseca66 min
Jul 18, 5:00 PM CDTSpecial Weather StatementMPXAnoka30 min
Jul 18, 5:23 PM CDTSevere Thunderstorm WarningMPXAnoka52 min
Jul 18, 5:48 PM CDTTornado WarningMPXAnoka42 min
Jul 18, 6:07 PM CDTTornado WarningMPXWashington38 min
Jul 18, 1:36 AM CDTSpecial Weather StatementMPXPolk39 min
Jul 18, 3:44 AM CDTSpecial Weather StatementMPXChippewa, Rusk46 min
Jul 18, 4:15 AM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire29 min
Jul 18, 6:35 PM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix34 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.